Migraine med that finally helped

Discussion in 'Fibromyalgia Main Forum' started by Sissy123, Apr 20, 2003.

  1. Sissy123

    Sissy123 New Member

    For those of you that suffer from migraines more than you don't there is a med called Max-alt. I use the disentigrating kind and it usaually puts me right to sleep for about 4 hours and I wake up and it is usually gone! Sometimes I have to take another one but I can take up to three a day. It has been a blessing for me. I have pain in between my shoulder blades where my muscles have pulled on my second rib for so long that it causes it to come out of place and it hurts so bad it is killing me. I have been on zanaflex, lortab, neurotin, buspar, klonipin but those don't touch this pain. Any suggestions? p.s. the max alt melts in your mouth because if your migraines are like mine I couldnt even hold down a sip of water, so you cant throw them up.I have even tried the lidoderm patches and they dont work. I have had it for many years and now have osteoarthris in the vertabre where it comes out so much.
  2. Madelyn

    Madelyn New Member

    My Dr. told me to take Maxalt for my migraines but I am almost phobic about new meds. Did you experience any side effects? I have to do something--I recently figured out that I lose about 36 days a year on migraines.
    Mad
  3. Tibbiecow

    Tibbiecow New Member

    I get migraines, too. I prefer zomig to the maxalt although both work for me. Zomig is giving samples away now that also melt in your mouth, orange flavored. I mention samples because I have no insurance and I don't ever pay for my migraine drugs if I can help it, my neuro is very understanding and has a closet brimming with samples of all of the different drugs in this class (three work for me, fortunately I can swallow the ones that don't melt) that he gives me. Maxalt tends to put people to sleep, which is a good thing for a lot of people. I prefer to get back to business after 45 minutes or so if its not a bad headache. I get 2 or three a week, usually not real screamers.
    For the bad ones, I take a percocet or two, I can swallow so that doesn't help you much. But for the awful ones, I have dilaudid suppositories(3 mg) and phenergan suppositories so that I don't have to go to the emergency room. The dilaudid is the only super strong pain med I have ever been given for a migraine that doesn't make me puke all over, even with the phenergan. They always used to tell me when they gave me a shot of demerol or stadol, oh yes, we're giving you something for the nausea (phenergan), you don't have to worry about that. Wrong. I would barf and barf and barf. But I would be so happy that the pain was gone. My poor mom, driving me home, I would be in La-la land, so relieved from the excruciating pain that by the way the maxalt or zomig hadn't handled, barfing and saying oh, I feel soooo much better! But the dilaudid doesn't make me barf but you will have to ask for it specifically because they always go for the demerol first.
    Good luck!
    Tibbie
  4. pam_d

    pam_d New Member

    I just started Maxalt, too, it is a godsend for a really tough migraine!! I had a sample of it that my doctor gave me, but I generally do not want to take prescription meds for anything, so I stared at the box a lot & suffered!! Finally, I was on the third day of a really bad migraine & was so totally miserable, I tried the Maxalt. It worked great! My allergist & I are still trying to find the underlying cause of my migraines, since I react to so many allergens, so maybe eventually we can prevent them from occuring to begin with.....in the meantime, I'm glad Maxalt works so well, I usually use the 5 mg tabs instead of the 10mg; occasionally have to take a second 5mg dose later in the day. AND, it's kind of pepperminty-flavored, so makes a nice breath mint, too, LOL!!!

    Hugs,
    Pam

  5. pam_d

    pam_d New Member

    Sissy said that she lays down & gets some sleep when she takes Maxalt, which I did, too, the first time I used it; however I have taken it & been able to function fine; I use the 5mg (I'm always leary of prescription med side effects, too, so the rare times I do use one, I try to take the smallest amount), so possibly the 10mg might cause some sleepiness. But I had no problem with the 5mg. The only side effect I've noticed is I get a little warm (and I don't mean I sweat profusely, or anything; I just want to take my sweater off, for example---just odd for me, as I'm usually cold). Otherwise, no problems.

    Hugs,
    Pam
  6. layinglow

    layinglow New Member

    For those of you who suffer from migraines there is an herbal preventative...you may want to look into. It's called feverfew. A leaf a day, is said to work in prevention.....Best wishes,
    LL
  7. Plantscaper

    Plantscaper New Member

    My migraines seem to be extinct after many horrendous years...triggered, most often, by histamines..I think I owe it to the OLIVE LEAF EXTRACT...don't seem to need the Imitrex, anymore...(were diagnosed by neurologist-headache doc, but he never found the answer)
  8. AC77

    AC77 New Member

    I will have to try that myself, as I get a migraine--very severe ice-pick classic type, every month to every other month.

    The best abortive med for me, that works quickly with few side-effects is Fiornal w/codeine 3. 1-2 tabs and the pain is gone in 30 mins. It's an older med but works wonders for me. It's a "dated" combination med that has asprin or tylenol, a barbituate, caffeine, and codeine 30mgs, they all have synergestic effect for me. I can take it with a tylenol or a vioxx too if it get out of hand. I used to take Vicodin when they got bad, but this medication has taken it's place.
  9. aprilhuque

    aprilhuque New Member

    I also loved Maxalt once . . . very effective, especially at first. If you use more than 6 a week, however, be careful, within like 12 weeks (possible, usually more), REBOUND HEADACHE (which is the absolute worst thing, it lead to the creation of chronic daily migraine cycle for me for 4 years!!!) becomes a major problem!!!!

    Now I take topamax to prevent with a little pamelor, and use DHE injection at first signs of migraine. What a relief!!!! Glad that you have found something that works for you!

    Love
    April
  10. pam_d

    pam_d New Member

    Thanks for the heads-up (no pun intended) on Maxalt. I only get a migraine once every 3 to 5 weeks or so, and usually one to two doses of 5mg. Maxalt do it for me, so hopefully I won't get into a rebound situation. I'm also starting on the OLE so maybe I won't see them happening even that often.....I'm also working on finding the cause, I think mine are allergy related.....but I'll be careful about that rebound thing!

    Thanks,
    Pam
  11. IndigoSC

    IndigoSC New Member

    So far, Zomig is the only one I've found to work, and I also like the orally disentigrating tablets, so I don't throw them up before they start working. It works moderately well. I've also tried Imitrex, Frova, and a new one my dr just gave me called elapax or something like that....can't find it at the moment to find the name, but it did not help. Zomig is the only one that does anything, and even it doesn't completely get rid of them...

    Oh, and I am now on Elavil at night (Dr. won't give me pain meds) and that is supposed to help with migraines, but I've actually had migraines more often now than before I was on the Elavil, so I don't know.... It does help me sleep though, but I am not sure yet if they Elavil is contributing to the migraines or not... anyone else had this problem with Elavil??

    Editing again....I looked up that new migraine med the Dr. gave me and it's called RELPAX which is eletriptan, but it did not help at all the times I've tried it.[This Message was Edited on 04/21/2003]

[ advertisement ]